Texas, 2021Flash Flooding in Texas, July 8 to 9, 2021
July 8 to 9, 2021 · NWS EWX · 2 events in 1 county or zone
An area of low pressure over South Texas generated thunderstorms that moved into South Central Texas. Some of these storms produced heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over South Texas generated thunderstorms that moved into South Central Texas. Some of these storms produced heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 8, 10:44 PM CST, 25 minutes earlier.
Area forecast discussion, Jul 8, 10:44 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1144 PM CDT Thu Jul 8 2021
.AVIATION...
The bulk of the precip remains just southeast of the San Antonio
sites tonight, with some off and on light rain at the San Antonio
sites and to a lesser extent KAUS. Will show VCSH for AUS and -SHRA
for SAT/SSF through the overnight period with -SHRA more likely for
AUS in the afternoon hours. MVFR/IFR ceilings and possibly visibility
restrictions can be expected tonight as well with little to slow
improvement tomorrow. The main chances for any rainfall for DRT will
be some scattered activity in the afternoon and will handle that with
VCSH. While the overall chances for thunder are too low to mention in
the TAFs there is a small chance of a thunderstorm, and will handle
that with amendments.
&&
.PREV DISCUSSION... /ISSUED 1010 PM CDT Thu Jul 8 2021/
UPDATE...
Tropical moisture continues across much of our area as a low pressure
from the surface and aloft drifts to the west. Hi-res models and
radar trends show increasing rainfall amounts for tonight. Have
raised POPs most areas, except far west and have maintained the Flash
Flood Watch as is. However, there is a potential that more counties
to the north and west may have to be added later.
PREV DISCUSSION... /ISSUED 638 PM CDT Thu Jul 8 2021/
AVIATION...
For the I-35 sites, expect SHRA in the VCNTY tonight through Friday,
however KSAT/KSSF will have better chances for impacts and have gone
with prevailing SHRA late evening through Friday. Expect MVFR CIGs to
rapidly drop to IFR by late evening. There is a possibility of LIFR
CIGs with mix of MVFR/IFR VSBYs in SHRA, however have left out LIFR
CIGs, for now. There is also a possibility of ISOLD TSRA with PROBs
too low to mention. CIGs will gradually lift to MVFR on Friday with
slight chances of mixing to VFR in the afternoon. Easterly winds of 7
to 12 KTs prevail with a few gusts to 22 KTs possible.
For KDRT, expect SHRA in the VCNTY and VFR skies this evening and
again Friday afternoon. The exception being MVFR CIGs overnight into
morning. VRBL winds less than 10 KTs are expected.
PREV DISCUSSION... /ISSUED 250 PM CDT Thu Jul 8 2021/
SHORT TERM (Tonight through Friday Night)...
afternoon satellite data, surface analysis, and mesoanalysis show
the low pressure still centered around Alice. Based on the KEWX
radar there also may be a little mesovortex near the intersection of
Karnes, Live Oak, and Bee Counties. In the immediate short term this
is allowing for more light to moderate rainfall to work into DeWitt,
Lavaca, Gonzales, and Fayette Counties. MRMS one hour totals have
generally been between 0.25 and 0.75 inches of rainfall, with
instantaneous rates at times reaching 2 to 4 inches per hour. The
good news with this activity is that it is fairly progressive so
even if there are pockets of heavier rainfall it should not sit over
an area for too long.
Synoptically through the short term the surface low will translate
from South Texas to the north and west. In general the GFS, ECMWF,
and NAM all show the surface low centered close to Eagle Pass by
Friday morning. The Canadian has the movement much further north
with the surface low centered over Atascosa county by Friday
morning. These are also the two solutions represented in the high
resolution models. Some drift the low almost due west, others more
northwest towards the San Antonio, with a few actually dissipating
the low gradually through tomorrow morning.
Between the four synoptic models they keep the highest QPF across
the Coastal Plains but now are spreading more rainfall across parts
of Wilson, Gonzales, Bexar, and Atascosa Counties. The mesoscale
models support this as well. The 12z HREF maintained the general 1
to 4 mean QPF through tomorrow night, with some max totals possible
of 5 to 7 inches. It is important to note that pinpointing exactly
where the heaviest rainfall will fall is still in question. For the
afternoon and evening the trend should be the Coastal Plains, but
through tomorrow morning and during the day on Friday some of the
mesoscale models drift the higher totals towards Bexar County and
westward, while others focus on the Lee to Bastrop to Gonzales
Corridor. The NAM is an outlier in terms of QPF placement, but it
brings a band of heavier rainfall across the Austin Metro and Hill
Country this evening into the overnight.
Long story short here is the pesky low just won't be going away in
the short term. With the models generally honing in on the Coastal
Plains, and parts of Bexar and Atascosa County seeing decent to
flooding rains over the last few days have elected to add Atascosa,
Bexar, Gonzales, Guadalupe, and Wilson Counties to the Flash Flood
Watch through Friday night. Many of the Coastal Plains Counties can
take more prolonged light rain, it is the pockets of higher totals
or any training that sets up in the bands of rain that would lead to
the higher rainfall totals and the risk for flash flooding.
While rain won't fully taper off, and some of the mesoscale models
do hold on to pockets of heavier rainfall, in general it looks like
by Friday night the surface low will have transitioned westward and
rain chances and rainfall amounts will finally begin to drop off.
With the cloud cover and rain around afternoon highs will continue
to run in the mid 80s, a good 10 degrees below normal.
LONG TERM (Saturday through Thursday)...
The weekend starts to show some signs of drying as the mid level low
moves west and weakens. Saturday will still hold some chance POPs
while this low weakens, and with PWATs still elevated, some showers
could still carry a good downpour. Sunday should be the driest day
the area has had in several days, however, a cold front that enters
North Texas approaches the area and could be the focus for more
showers Sunday night into Monday. Then Tuesday through the end of the
end of the week, daily afternoon chance showers are expected, mostly
near the Coastal Plains. Temperatures are still on the low end with
highs 4-7 degrees below seasonal normals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 73 83 75 89 75 / 60 70 30 30 10
Austin Bergstrom Intl Airport 72 83 74 89 74 / 70 70 30 30 10
New Braunfels Muni Airport 73 85 75 91 75 / 80 70 40 40 10
Burnet Muni Airport 71 82 73 89 74 / 40 50 30 20 -
Del Rio Intl Airport 75 91 75 92 76 / 20 50 50 40 20
Georgetown Muni Airport 72 82 74 89 74 / 50 60 30 20 -
Hondo Muni Airport 73 84 74 88 74 / 60 70 50 40 20
San Marcos Muni Airport 72 84 74 89 75 / 70 70 40 30 10
La Grange - Fayette Regional 74 85 77 91 77 / 80 70 30 40 10
San Antonio Intl Airport 73 83 75 89 75 / 70 70 50 40 10
Stinson Muni Airport 74 85 77 90 77 / 70 70 50 40 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday evening for Atascosa-Bexar-De Witt-
Gonzales-Guadalupe-Karnes-Lavaca-Wilson.
&&
Short-Term/Aviation...Hampshire
Long-Term...Morris
Hazardous weather outlook, Jul 8, 5:51 AM CST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
651 AM CDT Thu Jul 8 2021
TXZ171>173-183>194-202>209-217>225-228-091200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
651 AM CDT Thu Jul 8 2021
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Scattered to numerous showers and thunderstorms are possible
today and tonight across the Coastal Plains with isolated to
scattered showers and storms across the remainder of South Central
Texas. Locally heavy rainfall is possible across Lavaca, DeWitt,
and Karnes counties which could lead to flooding. A Flash Flood
Watch is in effect for these counties through Friday evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered to numerous showers and thunderstorms are possible
Friday along and south of I-10 and the U.S. 90 corridor. Locally
heavy rainfall is possible across Lavaca, DeWitt, and Karnes
counties which could lead to flooding. A Flash Flood Watch is in
effect for these counties through Friday evening. Areas as far
north as San Antonio, New Braunfels, and La Grange should still be
in heightened awareness mode as a precaution since it can't be
ruled out that some heavier rain could develop further north than
the current watch suggests, and some of these areas are saturated
from recent rounds of heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 8, 11:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 AM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM FLASH FLOOD KENEDY 28.82N 97.84W
07/09/2021 KARNES TX EMERGENCY MNGR
EMERGENCY MANAGER REPORTS SEVERAL ROADS
CLOSED IN AND AROUND KENEDY.
&&
HAMPSHIREFlash Flood, Karnes
- When
- July 8, 11:09 PM CST to July 9, 3:00 AM CST
- Where
- Karnes County, 3.76 mi NE of Kenedy to 3.92 mi SW of Karnes City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 28.851, -97.799
Thunderstorms produced heavy rain that led to flash flooding closing several roads in and around Kenedy.
Flash Flood, Karnes
- When
- July 8, 11:33 PM CST to July 9, 3:00 AM CST
- Where
- Karnes County, 0.92 mi NW of Kenedy to 1.98 mi NE of Kenedy Karnes Co Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 28.830, -97.860
Thunderstorms produced heavy rain that led to flash flooding. Vehicles were stranded in flood water in and around Kenedy.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972267, 972269.